Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Aberdeen, SD

June 11, 20174 counties in South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 11, 2017, 3:28 AM CDT for 4 counties in South Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2017, 3:28 AM CDT (08:28 UTC)
Expired
Jun 11, 2017, 4:30 AM CDT
In force
62 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Buffalo County, SD, Hand County, SD, Hyde County, SD, Lyman County, SD

The radar

The Aberdeen radar (KABR), 196 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 3:35 AM CDTHAIL 18 Ssw Danforth, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 10:01 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2888 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WUUS53 KABR 110828
SVRABR
SDC017-059-069-085-110930-
/O.NEW.KABR.SV.W.0015.170611T0828Z-170611T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
328 AM CDT SUN JUN 11 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southwestern Hand County in central South Dakota...
  Southeastern Hyde County in central South Dakota...
  Northeastern Lyman County in central South Dakota...
  Buffalo County in central South Dakota...

* Until 430 AM CDT

* At 328 AM CDT, a severe thunderstorm was located near Lyman, or 11
  miles southwest of Lower Brule, moving east at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Lower Brule, Fort Thompson, Lyman, Oacoma, Kennebec, Reliance,
  Shelby, Crow Creek Housing, Tailrace Rec Area, Medicine Butte,
  Counselor Creek Boat Access Area, Dude Ranch, Etbauer Hill, Gann
  Valley, Byre Lake, Lees Corner, Lake Francis Case and Lake Sharpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4372 9990 4414 9991 4414 9976 4410 9962
      4414 9960 4417 9965 4425 9891 4394 9893
      4393 9935 4390 9936 4386 9931 4377 9941
      4374 9942 4373 9962 4377 9966 4373 9967
      4376 9970 4373 9972 4375 9975 4373 9976
TIME...MOT...LOC 0828Z 269DEG 43KT 4393 9972 

HAIL...1.50IN
WIND...60MPH
 
$$

Mohr
3 follow-up statements
201 
WWUS53 KABR 110843
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
343 AM CDT SUN JUN 11 2017

SDC017-059-069-085-110930-
/O.CON.KABR.SV.W.0015.000000T0000Z-170611T0930Z/
Hand SD-Hyde SD-Lyman SD-Buffalo SD-
343 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN HAND...SOUTHEASTERN HYDE...NORTHEASTERN LYMAN AND
BUFFALO COUNTIES...

At 342 AM CDT, a severe thunderstorm was located near Medicine Butte,
or 9 miles south of Fort Thompson, moving east at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Lower Brule, Fort Thompson, Oacoma, Reliance, Shelby, Crow Creek
Housing, Tailrace Rec Area, Medicine Butte, Counselor Creek Boat
Access Area, Etbauer Hill, Gann Valley, Lees Corner, Lake Francis
Case and Lake Sharpe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4384 9964 4405 9967 4409 9964 4410 9962
      4414 9960 4417 9965 4425 9891 4394 9893
      4393 9935 4390 9936 4386 9931 4379 9939
      4379 9945 4380 9953 4379 9960 4381 9964
TIME...MOT...LOC 0842Z 269DEG 43KT 4393 9947 

HAIL...1.25IN
WIND...60MPH
 
$$

Mohr
266 
WWUS53 KABR 110910 RRA
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
410 AM CDT SUN JUN 11 2017

SDC085-110918-
/O.CAN.KABR.SV.W.0015.000000T0000Z-170611T0930Z/
Lyman SD-
410 AM CDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYMAN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 500 AM CDT for
central South Dakota.

LAT...LON 4398 9928 4403 9929 4408 9927 4413 9932
      4420 9934 4425 9891 4394 9893 4393 9928
TIME...MOT...LOC 0908Z 265DEG 48KT 4407 9910 

$$

SDC017-059-069-110930-
/O.CON.KABR.SV.W.0015.000000T0000Z-170611T0930Z/
Hand SD-Hyde SD-Buffalo SD-
410 AM CDT SUN JUN 11 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 AM CDT
FOR SOUTHWESTERN HAND...SOUTHEASTERN HYDE AND BUFFALO COUNTIES...

At 408 AM CDT, a severe thunderstorm was located near Etbauer Hill,
or 16 miles east of Fort Thompson, moving east at 50 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
Shelby, Gann Valley, Crow Creek Housing and Etbauer Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4398 9928 4403 9929 4408 9927 4413 9932
      4420 9934 4425 9891 4394 9893 4393 9928
TIME...MOT...LOC 0908Z 265DEG 48KT 4407 9910 

HAIL...1.00IN
WIND...70MPH
 
$$

Mohr
981 
WWUS53 KABR 110925
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
425 AM CDT SUN JUN 11 2017

SDC017-059-069-110935-
/O.EXP.KABR.SV.W.0015.000000T0000Z-170611T0930Z/
Hand SD-Hyde SD-Buffalo SD-
425 AM CDT SUN JUN 11 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAND...
SOUTHEASTERN HYDE AND BUFFALO COUNTIES WILL EXPIRE AT 430 AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 500 AM CDT for
central South Dakota.

LAT...LON 4398 9928 4403 9929 4408 9927 4413 9932
      4420 9934 4425 9891 4394 9893 4393 9928
TIME...MOT...LOC 0925Z 269DEG 43KT 4409 9886 

$$

Mohr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 12:42 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 11, 12:42 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1242 AM CDT Sun Jun 11 2017

.UPDATE...
Issued at 1242 AM CDT Sun Jun 11 2017

06z aviation discussion updated below.

UPDATE Issued at 910 PM CDT Sat Jun 10 2017

Showers and thunderstorms have begun to develop across the western
part of the state. This round looks to track mainly across the
northwestern CWA, with additional development still expected
across the southern CWA during the overnight hours. Have adjusted
POPs slightly for tonight, and some for Sunday as well as latest
CAMS models indicate precipitation may move out of the area a
little quicker than was previously forecast. No changes made to
winds or temperatures at this time.

&&

.SHORT TERM...(This Evening through Sunday Afternoon)
Issued at 310 PM CDT Sat Jun 10 2017

Shower/thunderstorm chances are the main threat in the early part of
the short term. A cold front will continue to make its way east
overnight, but then should splay out west to east over Nebraska.
Later tonight the front will likely start to move north again as LLJ
begins to crank up. Meanwhile aloft a quite subtle wave in satellite
wave imagery over the southern Rockies is expected to move toward
southern South Dakota late tonight. The combination of a PV
anomaly aloft and slowly returning moisture/instability/WAA with
LLJ will probably be enough to get a cluster or two of elevated
storms going over southern South Dakota late. Those storms will
probably track along or just north of I90 where the cap is
weakest. Other storms may form in the evening over western SD and
then track northeast into the northwest part of our county
warning area overnight. Those storms are somewhat displaced from
the best instability and probably will remain below severe limits.
Elevated storms that form over southern SD will have better
potential to become severe given feed of unstable/moist air with
LLJ late, and overall decent deep layer shear. Showers/storms may
linger through Sunday morning in the northeast CWA, but then it
appears the remainder of the day will probably be quiet.
Temperatures should cool off overnight given the dry post frontal
LL airmass over especially the northern forecast area. Convective
debris cloudiness and east/northeasterly winds may keep temps a
little cooler on Sunday, but still above normal.

.LONG TERM...(Sunday Evening through Saturday)
Issued at 310 PM CDT Sat Jun 10 2017

Unsettled weather will be the main theme in our area. The 500mb low
will be set up along the northern CA/NV border at 00Z Monday. At the
surface, the cold front will be set up from the parent low across NE
through far southeastern SD and southern MN. At this point, the
evolution is still a little uncertain, but the 500mb low ejecting
northward into ID by the end of the day Monday will bring a
temporary ridge across our area. While the southern portions of the
forecast area may be capped, with 700mb temps of 10-13C, and more so
Monday night into Tuesday morning over the east. The best chance of
stronger storm development looks to remain across western SD, closer
to the 500mb low. Look for the sfc low over NE to either remain
steady before retrograding across western NE and SD late Monday
night, lifting the cold front back north as a warm front Monday
night-Tuesday. The sfc low will push across central SD on Tuesday as
an additional low develops under the 500mb low as it crosses eastern
SD on Tuesday.

Model solutions look pretty consistent with the overall 500mb flow,
with the low exiting across western ND and into south central Canada
on Wednesday. The 00Z run of the Canadian was deeper and faster with
the sfc low exit into south central Canada Tuesday night into
Wednesday. The passage of the cold front looks to be our next chance
of showers/storms late Tuesday afternoon into Tuesday night. Will
need to wait and see what can develop across eastern SD and western
MN. The cold front looks to finally exit to our east Wednesday
afternoon, as the entire system shifts farther into Canada. Zonal
flow should set up at 500mb, with a ridge building in at the sfc
through the rest of the period. For those looking for a cool down,
we will likely need to wait until next weekend, when 850mb temps
fall into the low teens to upper single digits (coolest over our
northeast).

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1242 AM CDT Sun Jun 11 2017

Showers and thunderstorms will spread from west to east across
the CWA overnight into Sunday morning. Periods of MVFR cigs and
vsbys are possible with the thunderstorms. By midday Sunday, VFR
conditions will prevail across the entire area.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...TDK
LONG TERM...KF
AVIATION...Mohr
Hazardous weather outlook, Jun 10, 9:08 AM CDT, 18 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
908 AM CDT Sat Jun 10 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-111415-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
908 AM CDT Sat Jun 10 2017 /808 AM MDT Sat Jun 10 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will be possible late tonight through Sunday
morning. Some thunderstorms could produce large hail and strong
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible Sunday morning, mainly across
eastern South Dakota and west central Minnesota. Large hail and
strong winds will be the main threats with any stronger storms
that develop.

There will be additional chances for thunderstorms Sunday night
through Monday night. Strong to severe storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

In the hours before

Local storm report, Jun 11, 1:50 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
150 AM CDT SUN JUN 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 AM     HAIL             2 ESE JOE CREEK REC ARE 44.13N 99.75W
06/11/2017  E1.75 INCH       LYMAN              SD   PUBLIC

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 1:26 AM CDTSevere Thunderstorm WarningABRJones, Lyman, Stanley31 min
Jun 11, 1:30 AM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley45 min
Jun 11, 1:40 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman50 min
Jun 11, 2:15 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman, Stanley45 min
Jun 11, 2:26 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde49 min
Jun 11, 2:46 AM CDTSevere Thunderstorm WarningABRBuffalo, Hughes, Hyde, Lyman44 min
Jun 11, 3:07 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Spink38 min
Jun 11, 3:13 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde47 min
Jun 11, 3:58 AM CDTSevere Thunderstorm WarningABRDeuel, Grant19 min
Jun 11, 4:37 AM CDTSevere Thunderstorm WarningABRClark, Codington, Day, Grant27 min
Jun 11, 4:52 AM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Hamlin, Spink38 min
Jun 11, 5:23 AM CDTSevere Thunderstorm WarningABRClark, Codington, Deuel, Grant, Hamlin52 min
Jun 11, 6:02 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Grant, Roberts43 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.